Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Irregular periods
avatar
An_249771 posted:
Hi,
since September my periods have been mostly brown with very little red blood. At first it was very light brown and last only a day or two but as the months have gone buy its gotten slightly heavier with some red blood and a long but not by much. It now last maybe 4 or 5 days, if its a good month. I usually had normal periods before the month of September. In October i started birth control called lutera. .Ive been to the doctor and they say nothing is wrong but it just doesn't seem right to have a constant flow of brown menstrual blood and i'm only 23. Is this normal? Please help.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: It sounds like your periods were more "normal" in color and length before starting the Lutera birth control pill (BCP) in October. Yes, it can be common for periods to change like this and here's the reason.

When the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

Sometimes, in women using our lowest dose BCPs like yours, the lining of the uterus will get so thin that there is not much that needs to be shed. In this scenario the dark flow gets less and less over time until the woman begins to skip periods. This can be a welcome change for some; for others it is a cause for anxiety. They want to see SOME kind of low every month to be sure that they do not have an undetected pregnancy.

Bottom line, if you hate your "Pill period" (or lack of it), you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane


Helpful Tips

dealing with anxiety and bipolor episodes
dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.